Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 68, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 19, 2002, 3:27 PM EDT for Eaton County, Ingham County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 19, 2002, 3:27 PM EDT (19:27 UTC)
- Expired
- Sep 19, 2002, 4:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Eaton County, MI, Ingham County, MI
The radar
The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 3:30 PM EDT | Thunderstorm Wind 53 E | Grand Ledge, MI | Law enforcement reported that several trees were blown down by thunderstorm wind gusts in Grand Ledge. One inch hail was reported by a spotter in Potterville. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1483 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
930 WUUS53 KGRR 191927 SVRGRR MIC045-065-192015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 327 PM EDT THU SEP 19 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN EATON COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 415 PM EDT * AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF POTTERVILLE...OR ABOUT 4 MILES NORTHEAST OF CHARLOTTE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DIMONDALE AROUND 335 PM EDT HOLT...WAVERLY AROUND 340 PM EDT LANSING...EDGEMONT PARK AROUND 345 PM EDT EAST LANSING AROUND 350 PM EDT HASLETT...OKEMOS AROUND 355 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 11:04 AM EDT, 4 hours 23 minutes earlier.
Area forecast discussion, Sep 19, 11:04 AM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1104 AM EDT THU SEP 19 2002 FORECAST CHALLENGES ARE PLENTY THIS AFTERNOON. SATELLITE IMAGES SHOWS A PATCH WORK OF OVERCAST AND SCATTERED CLOUDS OVER THE CWA. OVERCAST SKIES PREVAIL OVER THE NW 2/3 OF THE CWA...WHILE THE SOUTHEAST IS SEEING SUNSHINE. ANOTHER LARGE HOLE IN THE CLOUDS SITS OVER SOUTHERN LAKE MICHIGAN. AT THE SAME TIME A FEW SHOWERS AND STORMS HAVE POPPED UP FROM TIME TO TIME OVER THE REGION. THE QUESTIONS OF THE AFTERNOON WILL BE HOW MUCH SUNSHINE BREAKS OUT...AND WHERE ARE THE BEST CHCS FOR CONVECTION. DESPITE THE DECENT LOW LEVEL MOISTURE AVAILABLE THIS AFTERNOON... THERE IS NOT A GOOD TRIGGER FOR ORGANIZED CONVECTION. THE LOW LEVEL JET RESPONSIBLE FOR THE MORNING CONVECTION OVER THE NW CWA HAS SHIFTED NORTHEAST. CAPES THIS AFTERNOON SHOULD REMAIN IN THE 500-1000 J/KG RANGE WITH LI/S AROUND -2...LEAVING THE POSSIBILITY OF SCATTERED CONVECTION. THE ONLY FOCUS TO THE CONVECTION MAY BE TOWARD EVENING WHEN AN AREA OF UPPER DIVERGENCE DEVELOPS OVER CENTRAL LAKE MICHIGAN. WILL THEREFORE KEEP LIKELY POPS GOING OVER THE NW CWA...WITH CHC ELSEWHERE. AS FOR THE SUNSHINE CHCS/LOCATIONS...ALTHOUGH SOME PERIODS OF SUNSHINE SHOULD BE SEEN ACROSS MOST OF THE CWA THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE FOR CU TO FILL IN MOST CLOUD BREAKS DURING THE AFTERNOON. SO IM NOT ANTICIPATING A LOT OF SUN...THE MENTION OF PARTLY SUNNY STILL LOOKS GOOD. STILL...ANY SUNSHINE SHOULD HELP RAISE THE TEMPS BEYOND THE CURRENT FORECAST...SO WILL TWEAK UPWARD A BIT. JK .GRR...NONE.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 1:18 PM EDT | Special Marine Warning | GRR | 57 min | |
| Sep 19, 1:18 PM EDT | Special Marine Warning | GRR | 57 min | |
| Sep 19, 2:21 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 39 min |
| Sep 19, 3:16 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 19 min |
| Sep 19, 4:35 PM EDT | Special Marine Warning | GRR | 115 min | |
| Sep 19, 4:35 PM EDT | Special Marine Warning | GRR | 115 min | |
| Sep 19, 4:35 PM EDT | Special Marine Warning | GRR | 115 min | |
| Sep 19, 4:35 PM EDT | Special Marine Warning | GRR | 115 min | |
| Sep 19, 5:45 PM EDT | Special Marine Warning | GRR | 45 min | |
| Sep 19, 5:45 PM EDT | Special Marine Warning | GRR | 45 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.